I have had intermittent symptoms of orthostatic hypotension, fatigue, brain fog, headaches, sore joints,chest pain for many years. Severe relapses around every 10years with mini- relapses every couple of years. During the acute phase which lasts 3-4 months I need a wheelchair. When young I had repeated strep infections and also was hospitalized with vision and walking difficulties at the age of 7. Does this sound like Lupus? Is there a definitive test for Lupus? what information should I bring with me to the doctors appointment. (I have not been tested for MS or Lupus)
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
Lupus has specific diagnostic criteria based on the presence of at least 4 signs or symptoms including specific types of skin rash, skin rash in response to exposure to sunlight, a specific pattern of arthritis (not just joint pain but rather swelling/redness in the joints), renal problems, specific anemia, certain neurologic symptoms (specifically, seizures or psychosis without another cause), and specific blood test abnormalities etc. I can not comment on whether or not you have lupus based on the description above, it would require further questioning and examination. However, it sounds like you are on the right track with a scheduled appointment to a rheumatologist.
Your symptoms of orthostasis, fatigue, headaches, chest pains, and sore joints could have various causes. A rheumatologic cause is more likely than a neurologic one. Given your symptoms, what is most likely is that if you have a disorder, your neurologic symptoms would be secondary to it rather than the primary cause. In other words, it is more likely that your headaches and "brain fog" (which I would assume means maybe some mental slowing or attention problems) are secondary to a systemic problem rather than caused by a primary brain problem such as MS. MS does not typically cause joint pains or orthostasis or chest pain.
Orthostatic hypotension may have various causes. The autonomic nervous system is the part of the nervous system that controls blood pressure, heart rate, and other functions. It is not located in one specific part of the brain or other body part but is rather made up of several different components: a region in the brainstem, certain receptors located on blood vessels and in the heart, and small nerves in our skin, among other areas. Dysfunction of the autonomic nervous system due to whatever cause can lead to a variety of symptoms including but not limited to orthostasis (which means symptoms or signs resulting from assuming an upright posture), light-headedness with drops in blood pressure when sitting up or standing up (this is an example of orthostasis), syncope (passing out), constipation, diarrhea, sweating abnormalities etc. If there is a problem in the small nerve fibers, what is medically termed a small fiber neuropathy, in addition to these symptoms, burning/tingling in the feet and hands or mild sensory loss may also occur.
Normally, there are specific blood pressure and heart rate responses that an individual mounts in response to changes in posture. Often, these include a small drop in blood pressure and an increase in heart rate when one assumes a standing posture. In individuals with a problem somewhere within the autonomic nervous system, these responses are abnormal. Diagnosis of autonomic dysfunction includes a tilt table test and tests for peripheral neuropathy.
One type of autonomic dysfunction is POTS syndrome, a condition with no known definitive cause in which the heart rate goes up inappropriately, leading to palpitations and light-headedness, and this is treated with medications that prevent these heart rate increases such as beta blockers.
Treatment of autonomic dysfunction depends again on the cause. Causes of autonomic dysfunction include neuropathy, including large fiber and small fiber neuropathy due to diabetes, nutritional deficiencies, monoclonal proteinemias (conditions in which certain abnormal proteins are being produced), certain rheumatologic diseases such as Sjogren's (in which there are dry eyes and dry mouth), certain types of cancers can produce a paraneoplastic autonomic neuropathy etc. Certain types of parkinson's-type diseases such as a condition called multi-system atrophy can also lead to autonomic dysfunction (this usually occurs in people older than the age of 60).
I think it would be important for you to have determined based on simple measurements of vital sign monitoring whether or not you have documented evidence of autonomic dysfunction (blood pressure and heart rate measurements while lying down and sitting/standing). If you do, then more elaborate testing such as tilt table testing may be indicated, as would a search for causes to your autonomic dysfunction. Referral to a neurologist specialized in autonomic dysfunction (often in the realm of neuromuscular specialists, a neurologist specialized in the peripheral nervous system) may benefit you in that case.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.